California, 2012

Wildfire in California, June 17 to 20, 2012

June 17 to 20, 2012 · NWS SGX · 1 event in 1 county or zone

The Old fire started around 1300 PST on the 17th, northeast of Campo off of Old Highway 80. Approximately 200 structures were threatened and evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Old fire started around 1300 PST on the 17th, northeast of Campo off of Old Highway 80. Approximately 200 structures were threatened and evacuated. One residence and one RV were destroyed in the blaze. Eastbound Highway 94 was closed at Church Road and Old Highway 80 was closed at Crestwood and Live Oak Springs. The fire burned a total of 995 acres before being fully contained on the 19th. There were 2 reported fire fighter injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 17, 1:00 PM PST, 0 minutes earlier.

Area forecast discussion, Jun 17, 1:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN JUN 17 2012

.SYNOPSIS...
MINOR COOLING ON MONDAY WITH A LITTLE MORE EXTENSIVE MARINE LAYER
CLOUDS IN THE MORNING...AND GUSTY WEST WINDS IN THE MOUNTAINS AND
DESERTS FOR THE AFTERNOON THROUGH LATE MONDAY NIGHT. ONSHORE FLOW
WILL DECREASE SLIGHTLY ON TUESDAY FOR WEAKER WINDS WITH MINOR
COOLING. WARMER AGAIN FOR WEDNESDAY AND THURSDAY WITH A REDUCED
MARINE LAYER. FOR FRIDAY THROUGH SUNDAY...GRADUAL COOLING...LOCALLY
GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS...AND SLOW DEEPENING
OF THE MARINE LAYER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS AFTERNOON...SATELLITE IMAGERY SHOWS CLEAR SKIES...EXCEPT FOR
THE EXTENSIVE STRATUS FIELD OVER THE COASTAL WATERS AND PATCHES OF
STRATUS AT THE BEACHES. RECENT AIRCRAFT SOUNDINGS SHOW THE MARINE
LAYER STILL AROUND 1500 FT DEEP WITH WEST WINDS BELOW AND SSE WINDS
ABOVE THE INVERSION.

TONIGHT INTO MONDAY...THE UPPER LOW OFF THE CENTRAL COAST OF
BAJA WILL CONTINUE TO MOVE WEST AS A HIGH PRESSURE RIDGE BUILDS IN
FROM THE SOUTHEAST. AS THE CENTER OF THE UPPER HIGH MOVES WEST OVER
BAJA...THE FLOW ALOFT WILL TURN FROM SOUTHERLY TO WESTERLY AND
ONSHORE PRESSURE GRADIENTS WILL INCREASE. THIS WILL BRING MORE
EXTENSIVE MARINE LAYER LOW CLOUDS TO THE COASTAL AREAS AND WESTERN
PORTIONS OF THE INLAND VALLEYS. BY MONDAY AFTERNOON...A TROUGH OF
LOW PRESSURE MOVING INTO THE NRN GREAT BASIN WILL STRENGTHEN THE
ONSHORE FLOW AND BRING STRONG AND GUSTY WEST WINDS TO THE MTNS AND
DESERTS. THE WINDS ARE EXPECTED TO PEAK MON NIGHT AND SOME MODEL
GUIDANCE INDICATES LOCAL WIND GUSTS OF 45 TO 50 MPH. IT WILL ALSO
PUSH THE MARINE LAYER MOISTURE FARTHER INLAND AND LOWER TEMPS BY A
FEW DEGREES.

WINDS WILL GRADUALLY DECREASE TUE MORNING INTO TUE AFTERNOON AS THE
UPPER TROUGH MOVES EAST INTO THE NRN ROCKIES AND THE ONSHORE
PRESSURE GRADIENTS WEAKEN. THE MARINE LAYER WILL AGAIN MOVE INTO THE
COASTAL AREAS AND WESTERN PORTIONS OF THE INLAND VALLEYS BY TUE
MORNING...BUT WILL LIKELY NOT BE DEEP ENOUGH TO REACH THE COASTAL
SLOPES.

FOR WEDNESDAY AND THURSDAY...HIGH PRESSURE ALOFT EXPANDS FROM THE
SOUTHWEST TO THE EAST AND WEAKER ONSHORE FLOW WILL BRING INLAND
WARMING AND A REDUCED MARINE LAYER.

FOR FRIDAY THROUGH SUNDAY...A TROUGH OF LOW PRESSURE MOVING INLAND
ALONG THE WEST COAST WILL WEAKEN THE HIGH PRESSURE RIDGE AND BRING
GRADUAL COOLING...LOCALLY GUSTY WEST WINDS IN THE MOUNTAINS AND
DESERTS...AND SLOW DEEPENING OF THE MARINE LAYER WITH MORE INLAND
PENETRATION DURING THE NIGHTS AND MORNINGS.

&&

.AVIATION...
172030Z...THE LOW CLOUDS WILL PUSH INLAND FROM THE BEACHES THIS
EVENING TO COVER COASTAL AIRPORTS BY 02-06Z. BASES WILL BE AROUND
1000-1200 FEET ASL. LOCAL VIS OF 5SM CAN BE EXPECTED FROM 13-16Z.
SCATTER OUT MONDAY WILL BE AROUND 16-17Z. ABOVE AND BEYOND THE
MARINE LAYER...CLEAR AND VFR CONDITIONS WILL CONTINUE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 7 PM MONDAY TO 6 AM PDT TUESDAY FOR THE
     APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...MM
Hazardous weather outlook, Jun 17, 1:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN JUN 17 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-181200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
200 PM PDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS FOR LATE
MONDAY INTO TUESDAY. WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE IN THE
WIND PRONE AREAS. SEE LAXNPWSGX.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego County Mountains

When
June 17, 1:00 PM PST to June 20, 6:00 PM PST
Where
San Diego County Mountains forecast zone
Property damage
$400,000
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386410.